Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Northern Indiana

June 29, 1998Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 29, 1998, 8:34 AM EDT for Putnam County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 8:34 AM EDT (12:34 UTC)
Expired
Jun 29, 1998, 9:05 AM EDT
In force
31 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 136 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS53 KIWX 291233 RRA
SVRFWA
OHC137-291305-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
734 AM EST MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTHWESTERN OHIO

* UNTIL 905 AM EDT (805 AM EST)

* AT 832 AM EDT... SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM
  9 MILES SOUTH OF OTTAWA OR 2 MILES SOUTHEAST OF COLUMBUS GROVE
  MOVING EAST AT 30 MPH.

* THIS SEVERE STORM IS EXPECTED TO PASS NEAR LEPSIC AND GILBOA.

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:00 AM EDT, 21 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 11:00 AM EDT, 21 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST SUN JUN 28 1998

LATEST SATELLITE AND 88D/S FROM KIWX/KIND/KILN SHOW PRECIP MOVING TO
E AWAY FROM FA.  12Z SURFACE CHART SHOWS WARM FRONT EXTENDING FROM
NERN WI THROUGH SRN MI INTO ECNTRL OH.  THIS FRONT WILL SERVE AS A
FOCUS FOR TSRA THIS AFTN.  CLOUDS HAVE ALREADY STARTED TO CLEAR OUT
OF REGION SO AFTN HEATING WILL AGAIN PROVIDE ENOUGH INSTABILITY FOR
TCU/CB DEVELOPMENT.  DP/S ARE HIGH...IN THE LOWER 70S AS FAR N AS
SRN MI AND PW VALUES ARE 1.0 TO 1.5 INCHES SO LOCALLY HEAVY RAINFALL
AGAIN A POSSIBILITY.  KIWX/S CWA HOWEVER HAS NOT RECEIVED THE
WIDESPREAD HEAVY RAINFALL SEEN THE LAST COUPLE OF DAYS FARTHER TO E
(OVER UPPER OH VALLEY.  THANKS CLE FOR COORD ON FFA...AGREE IT IS NOT
NEEDED OVER KIWX'S OH ZNS.  CURRENT FORECASTS LOOK GOOD.

.IWX...NONE.

OHARA

In the hours before

Local storm report, Jun 29, 2:35 AM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
135 AM EST MON JUN 29 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    TALMA                     IN   1 INCH HAIL
06/28/98   FULTON                         QUATER SIZE HAIL IN TALMA
                                          REPORTED BY COUNTY SHERIFF

0915 PM    ROCHESTER                 IN   1.75 INCH HAIL
06/28/98   FULTON                         GOLFBALL SIZE HAIL
                                          REPORTED BY COUNTY SHERIFF
                                          FROM LEITERS FORD TO
                                          ROCHESTER.

0120 AM    PORTLAND                  IN   WIND DAMAGE
06/29/98   JAY                            SHERIFFS DEPARTMENT
                                          REPORTED NUMEROUS TREES
                                          DOWN IN PORTLAND

0120 AM    PORTLAND                  IN   FLOODING
06/29/98   JAY                            SHERIFFS DEPARTMENT
                                          REPORTED SOME FLOODING OF
                                          ROADWAYS
Special weather statement, Jun 29, 4:18 AM EDT, 4 hours 16 minutes before
INZ012>018-020-022>027-032-033-290900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 AM EST MON JUN 29 1998

...SEVERE THUNDERSTORM WATCH NUMBER 695 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL INDIANA HAS EXPIRED.
THE STORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE AREA.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE
EARLY MORNING HOURS..HOWEVER NO SEVERE WEATHER IS EXPECTED.P

JAL
Special weather statement, Jun 29, 5:46 AM EDT, 2 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-300947-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 AM EST MON JUN 29 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT FOR NORTHERN INDIANA AND NORTHWEST OHIO AND A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN.

A SLOW MOVING FRONT WILL SLIDE TO THE SOUTH ACROSS OHIO..INDIANA AND
ILLINOIS TODAY AND A STRONG UPPER LEVEL TROUGH WILL SWING DOWN
THROUGH THE GREAT LAKES TODAY. THESE FEATURES WILL PROVIDE THE
NECESSARY FOCUS AND DYNAMICS FOR SEVERE THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:53 AM EDTSevere Thunderstorm WarningIWXVan Wert32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.